Kentucky, 2009Heavy Snow and Winter Weather in Kentucky, December 5, 2009
December 5, 2009 · NWS JKL · 34 events in 17 counties and zones
An area of low pressure moving up the east coast on December 5th brought subfreezing air and widespread light snowfall to eastern Kentucky. Most area received between 1 and 3 inches of the white stuff by Saturday afternoon, with locally higher amounts in the mountains along the Virginia and West Virginia borders.
Every event with a place to put it; 34 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 34
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moving up the east coast on December 5th brought subfreezing air and widespread light snowfall to eastern Kentucky. Most area received between 1 and 3 inches of the white stuff by Saturday afternoon, with locally higher amounts in the mountains along the Virginia and West Virginia borders.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 5, 2:49 AM EST, 2 hours 11 minutes earlier.
Area forecast discussion, Dec 5, 2:49 AM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
249 AM EST SAT DEC 5 2009
.NEAR TERM.../THROUGH 12Z/
ALL THICKNESSES AND PARTIAL THICKNESSES AS WELL SFC WET BULB AND SFC
TEMPERATURES ARE ALL CURRENTLY SUPPORTIVE OF SNOW AND WITH A COLD
ADVECTION PATTERN TO CONTINUE WITH THE UPCOMING SYSTEM THE PRECIP
WILL FALL AS ALL SNOW. BASED ON THE LATEST RADAR TRENDS AND VWP
INDICATING SATURATION AS FAR NORTH AS JKL DOWN TO ABOUT 6KFT
MSL...AND AN APPROACHING RATHER VIGOROUS 500 MB TROUGH...SNOW SHOULD
DEVELOP WITHIN THE NEXT 1 TO 3 HRS...POSSIBLY PICKING UP CLOSER TO 9Z IN
A ZONE FROM ABOUT MCCREARY COUNTY NORTHEAST TOWARD MARTIN COUNTY
ALONG A 500 MB DEFORMATION ZONE DEPICTED BY THE 0Z NAM. MODELS ALSO
INDICATE AN AREA OF ENHANCED PETTERSON FRONTOGENESIS...ESPECIALLY AT
850 MB THROUGH 12Z...ORIGINATING NEAR THE ABOVE MENTIONED CORRIDOR
AND THEN GRADUALLY SHIFTING EAST IN ASSOCIATION WITH THE APPROACHING
UPPER WAVE AND REFLECTION OF THIS SYSTEM AT LOWER LEVELS. THE 21Z
SREF ALSO HAS INITIALLY HIGHER POPS NORTH OF THE VA BORDER
COUNTIES... THOUGH THE SNOW SHOULD PICK UP ALONG THE VA BORDER BY THE
9Z TO 12Z PERIOD IF IT DOES NOT BEFORE. THE LOWER LEVELS ARE
SATURATED OR NEARLY SATURATED ALONG THE VA BORDER PER RECENT
OBSERVATIONS FROM BLACK MTN...KLNP AND US 119 HIGHWAY ON PINE
MTN...WITH LAPS SOUNDINGS INDICATING A SATURATED COLUMN ALONG THE VA
BORDER AND NEARLY SATURATED TO THE NW. LIFT APPEARS TO BE LACKING A
BIT AT PRESENT...BUT SOME RADAR RETURNS ARE ADVANCING/DEVELOPING NE
TOWARD THAT REGION IN THE ADVISORY AND AS LIFT INCREASES IN ADVANCE
OF THE UPPER LOW AS MENTIONED ABOVE SNOW SHOULD BREAK OUT IN THE NEXT
3 HOURS.
.SHORT TERM.../TODAY THROUGH SUNDAY/...UPDATED
THE MAIN FOCUS FOR THE SHORT TERM FORECAST WILL BE TO DEAL WITH LIGHT
SNOW BEGINNING NOW AND LASTING THROUGH MUCH OF THE DAY ON SATURDAY.
CURRENT RADAR IMAGERY SHOWS SOME RETURNS IN THE 20-30 DBZ RANGE ACROSS
THE CWA...HOWEVER NOT REACHING THE GROUND JUST YET. RECENT RADAR
TRENDS COMBINED WITH VWP DO SUGGEST THAT COLUMN IS STEADILY
SATURATING DOWN AND EXPECT LIGHT SNOW TO BEGIN TO FALL IN MANY
LOCATIONS BY 3 AM. HAVE DECIDED TO EXTEND THE WINTER WEATHER
ADVISORY A LITTLE FURTHER WESTWARD TO ACCOUNT FOR H85-H5
FRONTOGENESIS DEPICTED BY 0Z NAM. WILL NOW INCLUDE WHITLEY...KNOX AND
CLAY COUNTIES TO THE WSW. THIS MATCHES 21Z SREF QPF BAND FURTHER
WEST. FEEL THAT THE 1 TO...LOCALLY 2...INCH LINE WILL BE POSSIBLE
ALONG A LINE FROM WHITLEY COUNTY NORTHWESTWARD TO MARTIN COUNTY AS A
RESULT. EXTENDED THE LIKELY POPS JUST A LITTLE BEST TO MATCH UP WITH
INCREASING SNOW TOTALS TO THE WEST A BIT.
H5 TROUGH AXIS SLIDES BY THE CWA AROUND 18Z TODAY...AND WITH
STEEPENING LAPSE RATES FROM MID LEVEL CAA...FEEL THAT SNOW GETS A BIT
SHOWERY. WITH HIGH PRESSURE BUILDING IN FROM THE WEST...THIS PERIOD
WILL NOT LAST LONG AS LOW LEVEL MOISTURE QUICKLY DIMINISHES AND
CLEARING COMMENCES. TOMORROW NIGHT IS SETTING UP TO BE QUITE CHILLY
AND HAVE LOWERED TEMPERATURES JUST A BIT. FEEL THAT SOME UPPER TEENS
ARE WARRANTED WITH OTHER LOCATIONS IN THE LOWER 20S. TEMPERATURES
THIS COLD WILL BE DEPENDENT ON AMPLE CLEARING. IF FRESH SNOW COVER
DOES NOT MELT OFF IT COULD HELP MORE LOCATIONS INTO THE UPPER TEENS.
TEMPERATURES RECOVER TO THE MID 40S ON SUNDAY WITH MOSTLY CLEAR SKIES
IN ORDER. SOME UPPER LEVEL CLOUDS WILL BEGIN TO ADVECT INTO THE
REGION ON SUNDAY AFTERNOON.
AN UPDATED LONG TERM DISCUSSION WILL FOLLOW SHORTLY.
.LONG TERM.../SUNDAY NIGHT THROUGH FRIDAY/
04/00Z AND 12Z MODELS OFFER NO BIG SURPRISES SYNOPTICALLY NEXT WEEK
AND FEW CHANGES HAVE BEEN MADE TO THE FORECAST DURING THE PERIOD.
04/00Z ECMWF IS THE PREFERRED MODEL WHERE ANY DIFFERENCES EXIST. THE
DEGREE OF COOLING BEHIND OUR MIDWEEK SYSTEM IS THE BIGGEST QUESTION
MARK... WITH THE GFS BEING 6 TO 7C DEGREES COOLER AT 850 MB THAN THE
ECMWF AT 12Z THURSDAY. THE FAST PROGRESSIVE FLOW SHOULD MEAN LESS
OVERALL INTRUSION OF COLDER AIR THIS FAR SOUTH... THUS THE PREFERENCE
FOR THE WARMER ECMWF.
AS FOR SENSIBLE WEATHER... A WEAK SYSTEM IS STILL ON TAP TO BRING A
THREAT FOR PRECIP TO OUR AREA ON MONDAY. ANTECEDENT CONDITIONS ARE
VERY DRY AND THERE IS NOT A LOT OF MOISTURE ASSOCIATED WITH THE
SYSTEM SO CONTINUED TO ONLY OFFER A SLIGHT CHANCE OF SHOWERS DURING
THE DAY. THICKNESSES UP NORTH INDICATE THE POTENTIAL FOR A LITTLE
SNOW TO MIX IN... IF ANYTHING OCCURS AT ALL. OTHERWISE... A BRIEF
LULL IN RAIN CHANCES MONDAY NIGHT WILL BE FOLLOWED BY CHANCE POPS ON
TUESDAY AS OUR NEXT... MUCH MORE ROBUST SYSTEM APPROACHES FROM THE
WEST. PROGS INDICATE A VERY POTENT LOW LEVEL JET WITH THIS SYSTEM...
WITH GUSTY SOUTH TO SOUTHEASTERLY WINDS AT THE SURFACE. IN FACT...
WINDS MAY BE THE BIGGEST THREAT WITH THIS SYSTEM. A RESULTING RAIN
SHADOW SHOULD MEAN A DELAYED ONSET TO THE PRECIP... HOWEVER...
DYNAMICS WILL LIKELY OVERCOME THIS AND WE INCREASED POPS INTO THE
LIKELY RANGE FOR TUESDAY NIGHT. PROGS INDICATE A SLIGHTLY MORE
PROGRESSIVE SYSTEM SO DROPPED POPS BEHIND THE FRONT ON WEDNESDAY BUT
THERE REMAINS A CHANCE OF RAIN SHOWERS THROUGH THE DAY WITH WRAP
AROUND MOISTURE AFFECTING THE AREA AS THE UPPER TROUGH PASSES BY TO
OUR NORTHWEST. ANY LINGERING RAIN WILL MIX WITH AND CHANGE TO SNOW
WEDNESDAY NIGHT... BUT ANY PRECIP SHOULD BE VERY LIGHT BY THAT TIME.
HIGH PRESSURE WILL THEN SLIDE ACROSS THE OHIO VALLEY LEAVING DRY
CONDITIONS THURSDAY AND THURSDAY NIGHT BUT PROGS ARE ADAMANT THAT
ANOTHER SYSTEM WILL THREATEN THE AREA BY FRIDAY IN THE PROGRESSIVE
FLOW ALOFT SO WILL BRING IN FRIDAY WITH A 20 PERCENT CHANCE OF
SHOWERS.
THE 04/12Z GFSX GUIDANCE TEMPS SEEM VERY REASONABLE WITH THE
EXPECTED PATTERN NEXT WEEK... EVEN FOR TEMPS ON THURSDAY WHERE THE
MOST UNCERTAINTY LIES. THE GUIDANCE AGREES WELL WITH THE INHERITED
FORECAST NUMBERS TOO SO MADE FEW CHANGES OVERALL.
&&
.AVIATION.../06Z TO 06Z/
TAF SITES WILL START OUT ALL VFR...HOWEVER EXPECT GRADUALLY LOWERING
CEILINGS FOR THE REST OF THE OVERNIGHT. HAVE ALL TAF SITES GOING TO
MVFR BY 09Z WITH LIGHT SNOW BEGINNING TO FALL. BASED ON LATEST VWP
AND RADAR TRENDS SNOW COULD BEGIN TO FALL AN HOUR OR SO BEFORE THIS.
HAVE INCLUDED A TEMPO GROUP AFTER 12Z TO WITH CIGS/VIS FLIRTING WITH
THE MVFR/IFR RANGE. AS THE UPPER LEVEL SYSTEM QUICKLY DEPARTS
THIS AFTERNOON...EXPECT GRADUALLY IMPROVING CIGS AND SNOW ENDING
AFTER 18Z. CONDITIONS SHOULD BE BACK TO VFR BY DUSK ON SATURDAY
EVENING. SURFACE WINDS SHOULD REMAIN LIGHT AND GENERALLY OUT OF THE
NORTH THROUGH THIS AFTERNOON...BEFORE VEERING TO SOUTHEASTERLY LATE
IN THE PERIOD.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR KYZ087-
088-110-113-115-117>120.
&&
NEAR TERM...JP
SHORT TERM...SCHOETTMER
LONG TERM...ABE
AVIATION...SCHOETTMER
Hazardous weather outlook, Dec 5, 4:38 AM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
438 AM EST SAT DEC 5 2009
KYZ044-050>052-058>060-068-069-079-080-083-084-104-106>109-111-112-
114-061245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-LEE-BREATHITT-OWSLEY-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...BEATTYVILLE...JACKSON...BOONEVILLE
438 AM EST SAT DEC 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
LIGHT SNOW WILL BE POSSIBLE FOR MUCH OF THE DAY. AREAS NORTH OF
INTERSTATE 64 SHOULD EXPECT LITTLE TO NO ACCUMULATION OF SNOW. AREAS
NORTHWEST OF A WHITLEY CITY TO LONDON TO JACKSON TO PAINTSVILLE
LINE...BUT SOUTH OF INTERSTATE 64...CAN EXPECT AN INCH OR LESS OF
ACCUMULATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THERE IS ALSO A SLIGHT CHANCE OF SNOW SHOWERS MONDAY
MORNING.
A STRONG STORM SYSTEM WILL THEN AFFECT THE OUTLOOK AREA TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT. THE BIGGEST THREAT WITH THIS SYSTEM WILL BE
FROM STRONG WINDS AS A COLD FRONT BARRELS ACROSS THE STATE TUESDAY
NIGHT OR EARLY WEDNESDAY MORNING...WITH GUSTS UP TO 40 MPH A
POSSIBILITY. THE GUSTY WINDS WILL PERSIST INTO WEDNESDAY NIGHT.
THERE IS ALSO A THREAT FOR A FEW LIGHT SNOW SHOWERS AS THE SYSTEM
DEPARTS THE AREA WEDNESDAY NIGHT...BUT NO ACCUMULATIONS ARE
ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE OFFICE IN JACKSON.
KYZ085>088-110-113-115>120-061245-
WHITLEY-KNOX-BELL-HARLAN-FLOYD-KNOTT-PERRY-CLAY-LESLIE-LETCHER-
MARTIN-PIKE-
INCLUDING THE CITIES OF...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...HARLAN...PRESTONSBURG...HINDMAN...HAZARD...
MANCHESTER...HYDEN...WHITESBURG...INEZ...PIKEVILLE
438 AM EST SAT DEC 5 2009
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
LIGHT SNOW IS EXPECTED TO CONTINUE FOR MUCH OF THE DAY...TAPERING TO
SNOW SHOWERS IN THE LATE AFTERNOON. SNOW ACCUMULATIONS OF 1 TO 2
INCHES ARE EXPECTED WITH STORM TOTAL ACCUMULATIONS OF 1 TO 3 INCHES.
A STRONG STORM SYSTEM IS EXPECTED TO AFFECT THE OUTLOOK AREA TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT. THE BIGGEST THREAT WITH THIS SYSTEM
WILL BE FROM STRONG WINDS AS A COLD FRONT BARRELS ACROSS THE STATE
TUESDAY NIGHT OR EARLY WEDNESDAY MORNING...WITH GUSTS UP TO 40 MPH A
POSSIBILITY. THE GUSTY WINDS WILL PERSIST INTO WEDNESDAY NIGHT.
THERE IS ALSO A THREAT FOR A FEW LIGHT SNOW SHOWERS AS THE SYSTEM
DEPARTS THE AREA WEDNESDAY NIGHT BUT NO ACCUMULATIONS ARE
ANTICIPATED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A STRONG STORM SYSTEM IS EXPECTED TO AFFECT THE OUTLOOK AREA TUESDAY
NIGHT THROUGH WEDNESDAY NIGHT. THE BIGGEST THREAT WITH THIS SYSTEM
WILL BE FROM STRONG WINDS AS A COLD FRONT BARRELS ACROSS THE STATE
TUESDAY NIGHT OR EARLY WEDNESDAY MORNING...WITH GUSTS UP TO 40 MPH A
POSSIBILITY. THE GUSTY WINDS WILL PERSIST INTO WEDNESDAY NIGHT.
THERE IS ALSO A THREAT FOR A FEW LIGHT SNOW SHOWERS AS THE SYSTEM
DEPARTS THE AREA WEDNESDAY NIGHT BUT NO ACCUMULATIONS ARE
ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE OFFICE IN JACKSON.
HAL/SCHOETTMER
In the hours before
Special weather statement, Dec 5, 4:46 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
446 AM EST SAT DEC 5 2009
KYZ052-058>060-068-069-079-080-083-084-104-106>109-111-112-114-
051715-
ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY-
INCLUDING THE CITIES OF...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...BEATTYVILLE...JACKSON...BOONEVILLE
446 AM EST SAT DEC 5 2009
AN AREA OF LOW PRESSURE IS MOVING NORTHEAST ACROSS THE FLORIDA
PENINSULA THIS AND OFFSHORE OF THE CAROLINAS LATER TODAY.
MEANWHILE...A WAVE OF LOW PRESSURE AT THE MID LEVELS WILL SLIDE EAST
ACROSS THE AREA. BECAUSE OF THE COLD AIR MASS IN PLACE...
PRECIPITATION HAS TAKEN THE FORM OF SNOW. EXPECT LIGHT SNOW TO
CONTINUE THROUGH THE MORNING AND BECOME MORE SHOWERY AFTER NOON.
THESE SNOW SHOWERS WILL DIMINISH LATE SATURDAY AFTERNOON AS THE STORM
SYSTEM PULLS AWAY AND HIGH PRESSURE BUILDS IN FROM THE WEST.
TOTAL SNOW ACCUMULATIONS OF UP TO AN INCH WILL BE POSSIBLE THROUGH
LATE THIS AFTERNOON.
THE SNOW MAY CAUSE AN INCONVENIENCE TO MORNING TRAVELERS BY CREATING
A FEW SLICK SPOTS...ESPECIALLY FOR BRIDGES AND OVERPASSES ON
UNTREATED ROADS.
HAL/SCHOETTMER
Winter Weather, Jackson
- When
- December 5, 5:00 AM EST to 1:00 PM EST
- Where
- Jackson forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.420, -84.006 (the zone’s center; the record gives no point)
Eight tenths of an inch of snowfall was measured near McKee.
Winter Weather, Leslie
- When
- December 5, 5:00 AM EST to 11:00 AM EST
- Where
- Leslie forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 37.094, -83.381 (the zone’s center; the record gives no point)
One and half inches of snow fell 2 miles Northwest of Bledsoe.
Winter Weather, Clay
- When
- December 5, 5:00 AM EST to 11:00 AM EST
- Where
- Clay forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 37.160, -83.715 (the zone’s center; the record gives no point)
One and a third inches of snow fell in Bush.
Winter Weather, Laurel
- When
- December 5, 5:00 AM EST to 11:00 AM EST
- Where
- Laurel forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 37.111, -84.118 (the zone’s center; the record gives no point)
An inch of snow fell in Keavy.
Winter Weather, Whitley
- When
- December 5, 5:00 AM EST to 11:00 AM EST
- Where
- Whitley forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 36.758, -84.145 (the zone’s center; the record gives no point)
An inch of snow fell in Williamsburg.
Winter Weather, Jackson
- When
- December 5, 5:00 AM EST to 11:00 AM EST
- Where
- Jackson forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 37.420, -84.006 (the zone’s center; the record gives no point)
An inch of snow fell in Annville.
Winter Weather, Bell
- When
- December 5, 5:00 AM EST to 11:00 AM EST
- Where
- Bell forecast zone
- Reported by
- Public
- Coordinates
- 36.731, -83.674 (the zone’s center; the record gives no point)
Two and a half inches of snow fell 1 mile west of Middlesboro.
Winter Weather, Breathitt
- When
- December 5, 5:00 AM EST to 12:00 PM EST
- Where
- Breathitt forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
Two inches of snow fell at the Jackson weather office.
Winter Weather, Bell
- When
- December 5, 5:00 AM EST to 11:00 AM EST
- Where
- Bell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.731, -83.674 (the zone’s center; the record gives no point)
Three inches of snow fell in Middlesboro.
Winter Weather, Perry
- When
- December 5, 5:00 AM EST to 12:00 PM EST
- Where
- Perry forecast zone
- Reported by
- Public
- Coordinates
- 37.244, -83.221 (the zone’s center; the record gives no point)
Three inches of snow fell in Hazard.
Winter Weather, Breathitt
- When
- December 5, 5:00 AM EST to 12:00 PM EST
- Where
- Breathitt forecast zone
- Reported by
- Public
- Coordinates
- 37.522, -83.324 (the zone’s center; the record gives no point)
Two inches of snow fell 2 miles southeast of Talbert.
Winter Weather, Pulaski
- When
- December 5, 5:00 AM EST to 11:00 AM EST
- Where
- Pulaski forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.104, -84.577 (the zone’s center; the record gives no point)
Between 1 and 2.5 inches of snow fell in Somerset.
Winter Weather, Floyd
- When
- December 5, 5:00 AM EST to 12:00 PM EST
- Where
- Floyd forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 37.557, -82.746 (the zone’s center; the record gives no point)
Two and a half inches of snow fell in Auxier.
Winter Weather, Perry
- When
- December 5, 5:00 AM EST to 12:00 PM EST
- Where
- Perry forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 37.244, -83.221 (the zone’s center; the record gives no point)
An inch and a half of snow fell in Hazard.
Winter Weather, Johnson
- When
- December 5, 5:00 AM EST to 12:00 PM EST
- Where
- Johnson forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 37.847, -82.831 (the zone’s center; the record gives no point)
One and eight tenths of an inch of snow fell in Van Lear.
Winter Weather, Jackson
- When
- December 5, 5:00 AM EST to 11:00 AM EST
- Where
- Jackson forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 37.420, -84.006 (the zone’s center; the record gives no point)
An inch of snow fell 1 mile west of Annville.
Winter Weather, Bell
- When
- December 5, 5:00 AM EST to 12:00 PM EST
- Where
- Bell forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 36.731, -83.674 (the zone’s center; the record gives no point)
An inch and a half of snow fell in Middlesboro.
Winter Weather, Magoffin
- When
- December 5, 5:00 AM EST to 12:00 PM EST
- Where
- Magoffin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.707, -83.065 (the zone’s center; the record gives no point)
Two and seven tenths of an inch of snow fell in Emma.
Winter Weather, Floyd
- When
- December 5, 5:00 AM EST to 12:00 PM EST
- Where
- Floyd forecast zone
- Reported by
- NWS Employee
- Coordinates
- 37.557, -82.746 (the zone’s center; the record gives no point)
Three inches of snow fell 3 miles west of Prestonsburg.
Winter Weather, Magoffin
- When
- December 5, 6:00 AM EST to 12:00 PM EST
- Where
- Magoffin forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 37.707, -83.065 (the zone’s center; the record gives no point)
An inch of snow fell 2 miles southeast of Salyersville.
Winter Weather, Harlan
- When
- December 5, 6:00 AM EST to 1:00 PM EST
- Where
- Harlan forecast zone
- Reported by
- Department of Highways
- Coordinates
- 36.857, -83.218 (the zone’s center; the record gives no point)
An inch of snow fell in Harlan.
Winter Weather, Pike
- When
- December 5, 6:00 AM EST to 1:00 PM EST
- Where
- Pike forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
Three inches of snow fell in Mouthcard.
Winter Weather, Letcher
- When
- December 5, 6:00 AM EST to 1:00 PM EST
- Where
- Letcher forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.121, -82.855 (the zone’s center; the record gives no point)
Three inches of snow fell in Whitesburg.
Winter Weather, Pike
- When
- December 5, 6:00 AM EST to 1:00 PM EST
- Where
- Pike forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
Three inches of snow fell in Pikeville.
Heavy Snow, Floyd
- When
- December 5, 6:00 AM EST to 1:00 PM EST
- Where
- Floyd forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.557, -82.746 (the zone’s center; the record gives no point)
Four inches of snow fell in Allen.
Winter Weather, Pike
- When
- December 5, 6:00 AM EST to 1:00 PM EST
- Where
- Pike forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
Two inches of snow fell in Phelps.
Winter Weather, Magoffin
- When
- December 5, 6:00 AM EST to 1:00 PM EST
- Where
- Magoffin forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 37.707, -83.065 (the zone’s center; the record gives no point)
Two inches of snow fell in Falcon.
Winter Weather, Bath
- When
- December 5, 6:00 AM EST to 12:00 PM EST
- Where
- Bath forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 38.145, -83.743 (the zone’s center; the record gives no point)
A half inch of snow fell in Owingsville.
Winter Weather, Harlan
- When
- December 5, 6:00 AM EST to 12:00 PM EST
- Where
- Harlan forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 36.857, -83.218 (the zone’s center; the record gives no point)
Two inches of snow fell in Harlan.
Winter Weather, Johnson
- When
- December 5, 6:00 AM EST to 12:00 PM EST
- Where
- Johnson forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 37.847, -82.831 (the zone’s center; the record gives no point)
Two and a half inches of snow fell 1 mile west of Van Lear.
Winter Weather, Powell
- When
- December 5, 6:00 AM EST to 12:30 PM EST
- Where
- Powell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.831, -83.824 (the zone’s center; the record gives no point)
An inch of snow fell 3 miles southwest of Clay City.
Winter Weather, Johnson
- When
- December 5, 6:00 AM EST to 1:00 PM EST
- Where
- Johnson forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 37.847, -82.831 (the zone’s center; the record gives no point)
An inch of snow fell in Van Lear.
Heavy Snow, Pike
- When
- December 5, 7:00 AM EST to 1:00 PM EST
- Where
- Pike forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 37.469, -82.396 (the zone’s center; the record gives no point)
Four inches of snow fell in Shelbiana. Four and three tenths of an inch of snow also fell in Meta.
Winter Weather, Letcher
- When
- December 5, 7:00 AM EST to 2:00 PM EST
- Where
- Letcher forecast zone
- Reported by
- Post Office
- Coordinates
- 37.121, -82.855 (the zone’s center; the record gives no point)
Two and a half inches of snow fell in Jenkins.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, December 5, 200916 injured · $700,000 · 1 event
- Winter Weather in Kentucky, December 5, 20091 death · $15,000 · 1 event
- Extreme Cold in Oregon, December 5 to 11, 20091 death · 9 events
- Winter Weather in Tennessee, December 5, 20094 injured · 16 events
- Winter Weather in Tennessee, December 5, 20094 injured · 2 events
- Winter Storm and Winter Weather in Virginia, December 5, 200918 events
- Winter Storm and Winter Weather in Maryland, December 5, 200914 events
- Winter Storm and Winter Weather in West Virginia, December 5, 200910 events
- Winter Weather in Pennsylvania, December 5, 20098 events
- Heavy Snow and Winter Weather in New Jersey, December 5, 20098 events
- Extreme Cold in California, December 5 to 11, 20096 events
- Extreme Cold in Montana, December 5 to 7, 20096 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201805, 201806, 201807, 201808, 201809, 201810, 201811, 201812, 201813, 201815, 201816, 201817, 201818, 201819, 201820, 201821, 201822, 201823, 201824, 201814, 201825, 201826, 201827, 201828, 201829, 201830, 201831, 201832, 201833, 201834, 201835, 201837, 201836, 201838.